CASE

Kayexalate-induced colitis and rectal stricture.

A 57-year-old man underwent emergency laparoscopic loop colostomy for acute recto-sigmoid obstruction. He was hospitalised 2 months previously, at another facility for diabetic ketoacidosis (DKA) and hyperkalaemia. He had no gastrointestinal symptoms prior to the hospitalisation. Both surgical exploration and intraoperative sigmoidoscopy showed ulcerations of sigmoid colon and proximal rectum with a pinhole stricture in mid-rectum. After ruling out all aetiologies, and due to persistence of the colonic ulcerations on a follow-up colonoscopy, a diagnosis of Crohn's colitis was made, and the patient was started on infliximab and 6-mercaptopurine (6-MP). Six months later, on rereview of all the biopsies, it was noted that a key element of presence of crystals suggestive of Kayexalate on the initial colorectal biopsies was missed. It was later found out that the patient had received rectal Kayexalate for treatment of DKA at the other facility. Hence, infliximab and 6-MP were both discontinued. All the colonoscopies, following the discontinuation of the medications, showed complete resolution of colitis but persistence of the mid-rectum stricture. This was treated with a fully covered metal stent for 12 weeks with only partial improvement of the stricture. He was hence referred for ultra-low anterior resection of rectum and take down of colostomy.

as reported in: Krishnamurthy P, Agrawal S. BMJ Case Rep. 2020 Dec:13(12) doi: e234991.